WHAT IS AN OPIOID?
Opioids are medications that relieve pain. Common opioids include but are not limited to morphine, hydromorphone and fentanyl.
WHAT IS FENTANYL?
Fentanyl is an extremely potent synthetic opioid prescribed for the treatment of acute and chronic pain, usually in patients already tolerant to high doses of less powerful opioids such as morphine or oxycodone. Fentanyl is approximately 100 times more potent than morphine and 20 – 50 times more potent than heroin.
WHAT FORM DOES FENTANYL COME IN?
Legally, fentanyl comes most commonly in a patch and liquid form that are used in a medical setting as an anesthetic or a pain management tool.
Illicit fentanyl is a white, crystallized powder substance with no distinct odour. This powder is mixed with heroin to increase its potency, sold in its powder form or pressed into counterfeit pills resembling various medications like Oxycontin, Percocet or Xanax.
WHAT IS FENTANYL CALLED ON THE STREETS?
Fentanyl is known by several street names;
The patch form – patch, sticky, sticker or strips
The powder form – Fenny, China White, Popcorn Heroin
WHERE DO THESE DRUGS COME FROM?
Fentanyl patches are obtained in a number of ways including sale of legitimate prescriptions, theft of prescriptions, and theft from institutions with drug inventories.
Fentanyl powder is commonly manufactured illicitly overseas and shipped to Canada through the mail. Illicit manufacturing of fentanyl has occurred in Canada but is not common.
CAN I TEST MY DRUGS FOR FENTANYL?
There is no rapid detection test for fentanyl that is currently available for general use.
WHAT SHOULD I DO IF I THINK SOMEONE IS OVERDOSING?
Call 9-1-1 immediately and begin performing basic life support and if you have a Naloxone kit available administer according to the kits guidelines and wait for First Responders for further treatment.
WHAT IS NALOXONE?
Naloxone is a medication that temporarily reverses the effects of an overdose from opioids such as fentanyl, heroin, methadone, morphine.
WHERE CAN I GO TO GET HELP?
If you suspect someone has overdosed, contact 9-1-1 immediately and begin performing basic life support. Click here to contact health units in Ontario that provide training for Naloxone kits.